Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 21, NWS Billings, MT

July 16, 20174 counties in Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 16, 2017, 2:58 PM MDT for 4 counties in Montana. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 2:58 PM MDT (20:58 UTC)
Expired
Jul 16, 2017, 4:00 PM MDT
In force
62 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carbon County, MT, Stillwater County, MT, Sweet Grass County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 18 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:06 PM MDTTSTM WND GST 602 N Billings, MT
Jul 16, 3:46 PM MDTTSTM WND GST 5515 N Pompeys Pillar, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS55 KBYZ 162058
SVRBYZ
MTC009-095-097-111-162200-
/O.NEW.KBYZ.SV.W.0021.170716T2058Z-170716T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
258 PM MDT SUN JUL 16 2017

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Stillwater County in south central Montana...
  Central Carbon County in south central Montana...
  Yellowstone County in south central Montana...
  Central Sweet Grass County in south central Montana...

* Until 400 PM MDT

* At 255 PM MDT, Severe thunderstorms were located 9 miles northwest 
  of Billings West End, to 15 miles south of Fishtail. These storms 
  were moving east at 40 mph. This replaces the warning previously 
  in effect for this area.

  HAZARD...60 mph wind gusts and half-inch hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Billings, Columbus, Laurel, Joliet, Fromberg, Lockwood, Worden,
  Huntley, Shepherd, Billings Heights, Billings West End, Absarokee,
  Ballantine, Broadview, Reed Point, Halfbreed Lake Wildlife, Pompeys
  Pillar, Edgar, Silesia and Cooney Reservoir State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4627 10800 4593 10786 4590 10789 4590 10805
      4552 10807 4549 10832 4546 10833 4546 10865
      4537 10869 4514 10965 4519 11005 4549 11008
      4569 11000 4612 10906 4613 10841
TIME...MOT...LOC 2055Z 251DEG 35KT 4590 10872 

HAIL...<.75IN
WIND...60MPH
 
$$

Arthur
2 follow-up statements
673 
WWUS55 KBYZ 162120
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
320 PM MDT SUN JUL 16 2017

MTC009-095-097-111-162200-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-170716T2200Z/
Stillwater MT-Carbon MT-Yellowstone MT-Sweet Grass MT-
320 PM MDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR STILLWATER...CENTRAL CARBON...YELLOWSTONE AND CENTRAL SWEET GRASS
COUNTIES...

At 316 PM MDT, a severe thunderstorm was located 5 miles east of 
Billings, moving east at 40 mph. Other severe storms extended 
southwest to the Nye area. 

HAZARD...60 mph wind gusts. 

SOURCE...Billings Airport. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Billings, Columbus, Laurel, Joliet, Fromberg, Lockwood, Worden,
Huntley, Shepherd, Billings Heights, Billings West End, Absarokee,
Ballantine, Broadview, Reed Point, Halfbreed Lake Wildlife, Pompeys
Pillar, Edgar, Silesia and Cooney Reservoir State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4627 10800 4593 10786 4590 10789 4590 10805
      4552 10807 4549 10832 4546 10833 4546 10865
      4537 10869 4515 10964 4522 10999 4549 11008
      4569 11000 4612 10906 4613 10841
TIME...MOT...LOC 2116Z 251DEG 35KT 4597 10844 

HAIL...<.75IN
WIND...60MPH
 
$$

Arthur
273 
WWUS55 KBYZ 162153
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
353 PM MDT SUN JUL 16 2017

MTC009-095-097-111-162200-
/O.EXP.KBYZ.SV.W.0021.000000T0000Z-170716T2200Z/
Stillwater MT-Carbon MT-Yellowstone MT-Sweet Grass MT-
353 PM MDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR STILLWATER...CENTRAL CARBON...
YELLOWSTONE AND CENTRAL SWEET GRASS COUNTIES WILL EXPIRE AT 400 PM
MDT...
        
Winds have weakened below severe limits over the past half hour along 
the outflow boundary, and are moving out of the warned area. 
Therefore, the warning will be allowed to expire. However, gusty 
winds of 30 to 45 mph will remain possible through 430 PM MDT across 
this area.

LAT...LON 4627 10800 4593 10786 4590 10789 4590 10805
      4552 10807 4549 10832 4546 10833 4546 10865
      4537 10869 4515 10964 4522 10999 4549 11008
      4569 11000 4612 10906 4613 10841
TIME...MOT...LOC 2150Z 251DEG 35KT 4607 10803 

$$

Chambers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:29 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 16, 2:29 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Billings MT
229 PM MDT Sun Jul 16 2017

.SHORT TERM...valid for Mon and Tue...

Cold front is moving into Stillwater and Golden Valley at this
time. As forecast a line of storms has developed along the front
and radar is showing strong winds developing just behind it.
Expect this QLCS/Squall Line to move through Billings around 3pm,
Hardin by 4pm, Miles City around 6pm and into the Dakotas by 9pm.
Winds of 40 to 60 mph look reasonable with locally stronger
possible for about 20 to 30 minutes as this line moves through.
Will continue to see showers and thunderstorms behind the front
through late tonight, especially over SE MT. Lows tonight will
drop into the 60s once clouds and storms clear out. May be able to
see the northern lights late tonight if clouds clear out fast
enough.

Tomorrow and Tuesday will be about 10 to 15 degrees cooler than
the past several days. Winds out of the north on Monday, shifting
to the east for Tuesday. Jet dynamics are expected to force some
nocturnal convection Monday night into Tuesday morning over the
area. No severe threat expected with this activity but a chance
for some much needed precipitation and some not so necessary
lightning. After a break in precip chances expect scattered
showers and thunderstorms once again Tuesday afternoon/evening.
Chambers

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Kept the extended period mainly dry as upper ridging/zonal flow
prevail over the region. The models were in good agreement with
the pattern. Did have low PoPs over Fallon County Wed. morning
with an inverted trof shifting E through this area. A warm front
will bring a slight chance of storms to SE MT Thu. afternoon and
evening. An inverted trough will bring another low chance of
storms to SE MT late Friday as well. Models fell out of agreement
with some energy moving through the ridge on Saturday so
confidence with the forecast dropped toward the end of the
period. It will be very warm and dry through the extended with
temperatures a few degrees above normal, as well as low relative
humidities. At this point, there were no obvious fire-weather days
of concern. Arthur

&&

.AVIATION...

Chances for thunderstorms will spread E across the area during the
remainder of the afternoon into this evening. A cold front moving
through the area will bring a surface wind shift to the NW into
this evening. Storms will reach KBIL by 21Z and KMLS by 00Z
tonight. Storms were already developing over the NE Bighorns at
19Z, as well as in the KLVM area. MVFR/IFR and possible lower
conditions will accompany the thunderstorms, as well as surface
wind gusts of 50 kt or higher. There will also be areas of
mountain obscuration. The storms will decrease from W to E
tonight. VFR will prevail Mon. morning. There will be a slight
chance of thunderstorms from Rosebud County W, including over
KSHR, Mon. afternoon. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 061/086 060/089 063/093 065/096 064/093 063/091 061/092
    42/T    41/U    11/U    01/U    10/U    00/U    10/U
LVM 051/082 051/086 052/092 054/093 054/091 052/089 052/090
    33/T    31/U    21/U    01/U    10/U    01/U    10/U
HDN 063/089 061/090 063/095 062/098 061/095 060/093 058/093
    52/T    42/T    21/U    01/U    10/U    00/U    10/U
MLS 067/089 065/087 066/094 067/098 067/094 064/093 062/093
    52/U    53/T    21/U    11/U    11/U    11/U    10/U
4BQ 065/090 063/087 065/095 065/097 065/094 063/093 060/092
    32/U    44/T    21/U    11/B    11/U    01/U    10/U
BHK 065/089 062/084 063/091 063/093 062/091 059/090 057/090
    32/T    65/T    22/T    12/T    12/T    11/U    10/U
SHR 060/085 057/088 060/092 059/094 059/092 056/090 054/090
    42/T    32/T    21/U    11/B    11/U    01/U    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until 9 PM MDT this evening FOR
      ZONE 117.
     Red Flag Warning in effect until midnight MDT tonight FOR
      ZONES 127>133.
WY...Red Flag Warning in effect until midnight MDT tonight FOR
      ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Jul 16, 9:50 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
950 AM MDT Sun Jul 16 2017

MTZ029>033-035>039-042-057-058-WYZ098-099-161700-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Yellowstone-
Powder River-Carter-Southern Big Horn-Eastern Carbon-Golden Valley-
Northern Big Horn-Southern Rosebud-Northeast Bighorn Mountains-
Sheridan Foothills-
950 AM MDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Hazards: Strong to severe thunderstorms associated with a cold
  front this afternoon and evening.

* Impacts: Thunderstorm wind gusts of 40 to 60 mph and significant
  lightning increasing the wildfire threat, as well as potential
  property damage from the winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

MTZ028-034-040-041-056-064>068-161700-
Southern Wheatland-Northern Stillwater-Northern Park-
Northern Sweet Grass-Red Lodge Foothills-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-
950 AM MDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Hazards: Strong to severe thunderstorms associated with a cold
  front this afternoon and evening.

* Impacts: Thunderstorm wind gusts of 40 to 60 mph and significant
  lightning increasing the wildfire threat, as well as potential
  property damage from the winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

MTZ063-161700-
Judith Gap-
950 AM MDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Hazards: Strong to severe thunderstorms associated with a cold
  front this afternoon and evening.

* Impacts: Thunderstorm wind gusts of 40 to 60 mph and significant
  lightning increasing the wildfire threat, as well as potential
  property damage from the winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

In the hours before

Local storm report, Jul 16, 2:10 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     5 N REED POINT          45.77N 109.55W
07/16/2017  M55.00 MPH       STILLWATER         MT   TRAINED SPOTTER

&&

LD
Local storm report, Jul 16, 2:12 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
212 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             11 SE PRAY              45.28N 110.51W
07/16/2017  M1.00 INCH       PARK               MT   TRAINED SPOTTER

&&

LD
Special weather statement, Jul 16, 2:36 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
236 PM MDT SUN JUL 16 2017

MTZ029-042-063-162115-
Golden Valley MT-Judith Gap MT-Musselshell MT-
236 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY...

At 235 PM MDT, Doppler radar was tracking developing thunderstorms
12 miles southeast of Ryegate, or 27 miles southwest of Roundup,
moving east at 35 mph. These storms are producing strong wind gusts
but little moisture.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Roundup, Lavina and Klein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4635 10798 4634 10801 4627 10803 4627 10832
      4625 10832 4623 10840 4616 10841 4613 10884
      4613 10909 4665 10913 4675 10871 4676 10828
TIME...MOT...LOC 2035Z 252DEG 32KT 4622 10903

Borsum
Local storm report, Jul 16, 2:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     7 WNW MOLT              45.91N 109.04W
07/16/2017  M55.00 MPH       STILLWATER         MT   TRAINED SPOTTER

&&

LD
Local storm report, Jul 16, 2:43 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     6 SSW MOLT              45.78N 108.97W
07/16/2017  M60.00 MPH       STILLWATER         MT   CO-OP OBSERVER

&&

LD
Local storm report, Jul 16, 2:48 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 ESE PARK CITY         45.62N 108.86W
07/16/2017  M50.00 MPH       STILLWATER         MT   TRAINED SPOTTER

&&

LD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:47 PM MDTSpecial Weather StatementBYZBig Horn58 min
Jul 15, 8:52 PM MDTSpecial Weather StatementBYZRosebud38 min
Jul 16, 1:27 PM MDTSpecial Weather StatementBYZPark63 min
Jul 16, 1:52 PM MDTSpecial Weather StatementBYZStillwater53 min
Jul 16, 2:12 PM MDTSevere Thunderstorm WarningBYZStillwater, Yellowstone48 min
Jul 16, 2:36 PM MDTSpecial Weather StatementBYZMusselshell39 min
Jul 16, 3:19 PM MDTSpecial Weather StatementBYZMusselshell41 min
Jul 16, 3:48 PM MDTSpecial Weather StatementBYZTreasure42 min
Jul 16, 4:06 PM MDTSpecial Weather StatementBYZTreasure84 min
Jul 16, 4:44 PM MDTSpecial Weather StatementBYZBig Horn, Rosebud, Treasure61 min
Jul 16, 5:36 PM MDTSpecial Weather StatementBYZCuster69 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.